Hail, Winnebago
- When
- January 7, 3:24 PM CST to 3:26 PM CST
- Where
- Winnebago County, Roscoe
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.420, -89.020
Severe thunderstorms developed ahead of a strong cold front across northern Illinois during the afternoon hours of January 7th. The storms moved southeast across east central Illinois during the early to mid evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Severe thunderstorms developed ahead of a strong cold front across northern Illinois during the afternoon hours of January 7th. The storms moved southeast across east central Illinois during the early to mid evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 7, 2:44 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
244 PM CST MON JAN 7 2008
.DISCUSSION...
244 PM CST
VERY BUSY DAY WITH RECORD...HYDRO...AND INCREASING SEVERE THREAT
SO ABREVIATED DISCUSSION FOR TODAY.
SURPRISINGLY THERE IS ACTUALLY A THREAT OF SFC BASED CONVECTION IN
EARLY JANUARY WITH ACARS SOUNDINGS FROM ORD INDICATING NO CAP TO
SURFACE BASED CONVECTION AT THIS POINT WITH SBCAPES APPROACHING
1000 J/KG. SHEAR IS OBVIOUSLY IMPRESSIVE AND ONLY REASON TO ARGUE
AGAINST A LOW END TORNADO THREAT IS THE TIME OF YEAR. WITH
INSTABILITY DRIVEN ALMOST ENTIRELY BY ADVECTION WITH SUCH A LOW
SUN ANGLE REALLY WOULDNT ANTICIPATE ANY APPRECIABLE DECREASE OF
SVR THREAT WITH SUNSET.
NO SIGNIFICANT CHANGES MADE TO GOING FORECAST OR PREVIOUS
THINKING.
REGARDING SHORT TERM HYDRO CONCERNS...VERY LITTLE CHANGE TO
PREVIOUS THINKING EARLIER DISCUSSION FOLLOWS BELOW...
DISCUSSION 1113 AM CST...
ALL SIGNS CONTINUE TO POINT TO A POTENTIALLY SIGNIFICANT FLOOD
EVENT LATE TONIGHT INTO TUESDAY MORNING. MORNING SOUNDINGS
CONFIRMED WHAT THE MODELS HAD BEEN SHOWING...WITH PRECIP WATER
VALUES OVER 250 TO NEARLY 400 PERCENT OF AVERAGE OVER THE LOWER
GREAT LAKES AND MID MISSISSIPPI VALLEY. A DEEP AND STRONG
SSW FLOW SHOULD MAINTAIN THE UNSEASONABLY HIGH MOISTURE VALUES
THROUGH TONIGHT AHEAD OF THE APPROACHING TROUGH.
SPEAKING OF WHICH...WATER VAPOR IMAGERY INDICATES A JET STREAK
APPROACHING THE BASE OF THE TROUGH WHICH SHOULD ROUND THE BASE OF
THE TROUGH TONIGHT AS THE SYSTEM LIFTS OUT. SHORT RANGE MODELS
CONTINUE TO POINT TO THE POTENTIAL FOR WIDESPREAD HEAVY RAINFALL
EVENT TONIGHT WITH STRONG DIVERGENCE IN THE LEFT EXIT REGION OF
110KT+ H250 JET AND STRONG LOW LEVEL CONVERGENCE ON THE NOSE OF A
70KT H850 JET.
THE FIRST THING YOU LEARN IN METEOROLOGY SCHOOL IS WHEN ALL
THE LINES ON THE MAP OVERLAP...BAD THINGS HAPPEN. THIS CERTAINLY
SEEMS TO BE HOW THINGS ARE SHAPING UP LATE TONIGHT INTO TUESDAY
MORNING. STRONG DEEP OMEGA...NEAR RECORD VALUES OF PRECIPITABLE
WATER VALUES...MODEST INSTABILITY ALL POINTING TOWARD THE
POTENTIAL FOR HEAVY RAINFALL. IN FACT...HPCS EXPERIMENTAL
STANDARD DEVIATIONS PAGE REALLY GRABS MY ATTENTION WITH PWS 4+
STANDARD DEVIATIONS ABOVE AVERAGE AND 850MB MOISTURE FLUX
CONVERGENCE 6+ STANDARD DEVIATIONS ABOVE AVERAGE.
OBVIOUSLY FLOOD WATCH IS JUSTIFIED AND WILL CONTINUED. PLAN TO
BEEF UP QPF IN THE GRIDS SOME AND WOULD EXPECT WIDESPREAD 1-1.5
TOTALS WITH SOME 2-3 TOTALS CERTAINLY NOT OUT OF THE QUESTION
BASED ON THE SREF OUTPUT FROM 09Z. RAINFALL OF THIS MAGNITUDE
WOULD RESULT IN MAJOR IF NOT APPROACHING RECORD FLOODING ON
PORTIONS OF THE KANKAKEE RIVER.
LOOKS LIKE A BUSY WEEK AHEAD FOR THE HYDROLOGY DEPARTMENT.
IZZI
&&
.AVIATION...
1130 AM CST
MANY CONCERNS FOR THE LATEST TAF PACKAGE WITH A VERY UNWINTER-LIKE
PATTERN EVOLVING. A STRONG FRONTAL BOUNDARY EXTENDS FROM CENTRAL
LOWER MICHIGAN...SOUTHWEST ACROSS SOUTHERN WISCONSIN...THROUGH
NORTHWESTERN MISSOURI. THE WARM FRONTAL PORTION OF THE BOUNDARY HAS
LIFTED NORTH OF THE REGION AND ALL TAF SITES ARE IN A WARM
SECTOR...MORE LIKE SPRING THAN WINTER. WARM...GUSTY SSWLY FLOW WILL
PERSIST THROUGH EARLY THIS EVENING. THE WIND DIRECTION FORECAST
PRESENTS DIFFICULTIES FOR THE DIFFERENT TAF SITES FOR TIMING OF
IMPULSES RIPPLING NEWD ALONG THE FRONT AS THE FRONT ITSELF MOVES
EWD. THUS HAVE INDICATED WINDS BACKING WITH TIME AT
ORD/MDW/DPA...WHILE WINDS WILL BACK WITH TIME AT RFD. WITH THE
APPROACHING FRONT...ENHANCED LOW LEVEL CONVERGENCE WILL BRING A
RENEWED CHANCE FOR TS...BUT TIMING WILL NOT BE OPTIMAL FOR ANY KIND
OF THERMAL SUPPORT TO COINCIDE WITH THE MECHANICAL SUPPORT OF THE
FRONT...SO WILL CONTINUE TO INDICATE ANY KIND OF TS WITH A CB GROUP
IN THE TEMPO GROUPS. AS THE FRONTAL BOUNDARY TRAVERSES THE REGION
TONIGHT...PCPN WILL BE A MAJOR CONCERN. WITH THE FRONTAL
PASSAGE...PCPN WILL CHANCE OVER FROM CONVECTIVE IN NATURE TO MORE
WIDESPREAD RAIN. RAINFALL WILL BE HEAVY AT TIMES...PARTICULARLY
DURG THE EARLY MORNING HOURS WHEN A STRONG UPWARD VERTICAL VELOCITY
MAX MOVES OVER THE REGION. AT LAST...BUT NOT LEAST...CEILINGS WILL
BE A CONCERN AS WELL. LATEST TRENDS INDICATE THAT MVFR CIGS WILL
PREVAIL THROUGH EARLY EVENING. WITH THE FRONTAL PASSAGE...CIGS
SHOULD GRADUALLY LOWER AS THE LOW LEVELS SATURATE DOWNWARD. EXPECT
THAT WIDESPREAD IFR CIGS WILL MOVE IN DURG THE EARLY MORNING HOURS
AND HANG IN UNTIL AT LEAST THE LATE MORNING HOURS.
KREIN
&&
.MARINE...
200 PM
A FRONTAL BOUNDARY EXTENDS FROM NORTHERN LOWER MICHIGAN
SOUTHWESTWARD THROUGH NORTHERN ILLINOIS...INTO THE CENTRAL PLAINS.
A SERIES OF LOW PRESSURE CENTERS WILL MOVE NORTHEAST ALONG THE
BOUNDARY EARLY TONIGHT AND TUESDAY. A STRONGER LOW WILL MOVE
ACROSS NORTHERN ILLINOIS TUESDAY AND THROUGH THE CENTRAL GREAT
LAKES TUESDAY NIGHT. AS THE LOW MOVES TO THE NORTHEAST...WINDS
OVER THE NORTHERN PORTIONS OF THE LAKE MAY APPROACH GALE FORCE.
HIGH PRESSURE IS EXPECTED TO BUILD ACROSS THE MID MISSISSIPPI AND
LOWER OHIO VALLEYS TUESDAY NIGHT AND WEDNESDAY. YET ANOTHER LOW
WILL MOVE ACROSS THE LOWER MISSISSIPPI VALLEY THURSDAY...AND ALONG
THE OHIO VALLEY THURSDAY NIGHT.
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH FROM 6 PM CST THIS EVENING THROUGH TUESDAY AFTERNOON
FOR ILZ003>006-008-010>014-019>023-032-033-039.
IN...FLOOD WATCH FROM 6 PM CST /7 PM EST/ THIS EVENING THROUGH
TUESDAY AFTERNOON FOR INZ001-002-010-011-019.
LM...SMALL CRAFT ADVISORY UNTIL 9 PM CST THIS EVENING FOR LMZ740>745.
&&
WFO LOTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 215 PM CST MON JAN 7 2008 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 081945- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 215 PM CST MON JAN 7 2008 /315 PM EST MON JAN 7 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND EARLY EVENING ACROSS NORTHERN ILLINOIS... PRODUCING HAIL UP TO THE SIZE OF NICKELS. AN ISOLATED TORNADO IS ALSO POSSIBLE. OTHERWISE SCATTERED THUNDERSTORMS WITH BRIEF HEAVY RAIN WILL CONTINUE ACROSS NORTHERN ILLINOIS THIS AFTERNOON... AND REACH NORTHWEST INDIANA BY THIS EVENING. SOUTH WINDS THIS AFTERNOON WILL GUST TO OVER 30 MPH AT TIMES. RAINFALL AMOUNTS MAY BE ENOUGH TO CAUSE FLOODING OF LOW LYING AREAS...STREAMS AND CREEKS TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. RESIDUAL SHOWERS AND THUNDERSTORMS MAY KEEP FLOODING OCCURRING IN LOW LYING AREAS...STREAMS AND CREEKS AND SOME RIVERS. ACCUMULATING SNOW IS POSSIBLE THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-081945- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 215 PM CST MON JAN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW STORMS MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS. WINDS HAZARDOUS FOR SMALL CRAFT ARE LIKELY THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE WIND MAY REACH 30 KNOTS ON THE INDIANA NEARSHORE TUESDAY NIGHT INTO WEDNESDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-081945- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 215 PM CST MON JAN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO ED F
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
324 PM CST MON JAN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 2 N WINNEBAGO 42.30N 89.24W
01/07/2008 E0.25 INCH WINNEBAGO IL BROADCAST MEDIA
PEA SIZE HAIL COVERING THE GROUND.
&&
RODRIGUEZThe Milwaukee radar (KMKX), 72 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
5 hail, 4 thunderstorm wind, 2 tornado. Local standard time, as filed.
A tornado touched down at 330 pm CST about 1.2 miles north of Poplar Grove in Boone County and ended at 348 pm about 3.2 miles north northeast of Harvard in McHenry County. The tornado crossed the Boone McHenry County line near Hunter Road, about 3 miles northeast of Capron. The first signs of damage were at Quail Trap Road just east of Poplar Grove Road where trees were damaged and sections of roofing were removed from a shed. The tornado intensified to EF2 intensity at Edwards Apple Orchard on Centerville Road. A large barn was destroyed and other buildings were severely damaged. Large trees were snapped or uprooted. The tornado reached its maximum intensity of EF3 at the northeast corner of Centerville Road and Beaverton Road. A two story farm house and garage were leveled and large trees were stripped of all branches. The tornado was about 100 yards wide through this area. The tornado continued east northeast across Stimes Road and eventually crossed the Boone McHenry County line near Hunter Road. Most of the damage through this part of the tornado path was EF1, though it weakened to EF0 near the county line. There was damage to trees, power lines, barns and sheds. A few farm houses had shingles or small sections of roof damaged. Four injuries were reported.
A tornado touched down at 330 pm CST about 1.2 miles north of Poplar Grove in Boone County and ended at 348 pm about 3.2 miles north northeast of Harvard in McHenry County. The tornado crossed the Boone McHenry County line near Hunter Road, about 2.1 miles west northwest of Chemung. The tornado crossed Hunter Road into McHenry County and continued to track northeast across Ryan Road as an EF0 and caused mainly minor tree damage. It crossed White Oaks Road then it uprooted a hardwood tree and snapped off pine trees at their base along Maxon Road. This damage continued to be EF0 damage with winds estimated to 80 mph. The tornado intensified as it moved toward the town of Lawrence, where it produced the worst damage in McHenry County. Significant damage occurred in the town of Lawrence, particularly at a house that had more than half of its roof ripped off and garage blown down. The tornado then moved across the Chicago and Northwestern Railroad where it blew 12 railroad freight cars off of the track. The train was moving at the time the tornado hit it, so as the main engine stopped, the remaining cars on the track continued along it and slammed into the front part of the train. This caused a few more cars to derail, including one containing hazardous materials that caused the evacuation of the town of Lawrence. The damage in Lawrence was rated as EF2 with winds up to 110 mph. As the tornado moved east of Lawrence it once again started to weaken with some tree damage and shingles off of a few houses on the northeast side of town. It then ran along Oak Grove Road for a stretch where it produced EF1 damage with a hardwood tree snapped at its base and knocked over an old, weakly structured barn. The tornado headed across farm fields and headed for Highway 14 where it damaged a metal barn and sheared a few trees. As it crossed Highway 14, it flipped a semi-trailer and injured the driver at a truck stop weigh station. It continued across Oak Grove Road where it lifted. The maximum width of the tornado in McHenry County was around 50 yards. One injury was reported in McHenry County.
Penny size hail was reported at Gardner Road and Route 47.
Wind gusts were estimated to 60 mph at Gardner Road and Route 47.
A gust to 63 mph was measured at Kankakee Airport.
Penny size hail was reported at Interstate 57 and Wilmington-Peotone Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyThe tornado archive for Illinois, 2008Warnings in Illinois, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73718, 73719, 73813, 73941, 73727, 73721, 73723, 73728, 73729, 73730, 73725.